Alert archive / Nevada / Flash Flood Warnings in 2014
Flash Flood Warning 20, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Aug 6, 2014, 6:24 PM PDT for Mineral County, Nevada. It was in force for 111 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2014, 6:24 PM PDT (01:24 UTC)
- Expired
- Aug 6, 2014, 8:15 PM PDT
- In force
- 111 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mineral County, NV
The radar
The Reno radar (KRGX), 172 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 6:24 PM PDT | FLASH FLOOD | 6 Sw Luning, NV | 4 FEET OF WATER IN DRY WASH BEGINNING TO CUT INTO ROADS IN AREA NEAR OLD GUZZLER STATION. |
| Aug 6, 7:02 PM PDT | FLASH FLOOD | Sse Luning, NV | TRAINED SPOTTER REPORTED FLASH FLOODING ON HIGHWAY 95 NEAR MILE MARKER 29. WATER IN DITCH IS RUNNING STRONG WITH WATER STARTING TO COVER ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 1.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 196 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1764 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
750 WGUS55 KREV 070124 FFWREV NVC021-070315- /O.NEW.KREV.FF.W.0020.140807T0124Z-140807T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RENO NV 624 PM PDT WED AUG 6 2014 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL MINERAL COUNTY IN WESTERN NEVADA... * UNTIL 815 PM PDT * AT 620 PM PDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM NEAR LUNING. THIS STORM IS PRODUCING TORRENTIAL RAINFALL OF 1 INCH OR MORE IN 30 MINUTES. A TRAINED SPOTTER REPORTED FLASH FLOODING MAKING ITS WAY DOWN HIGHER TERRAIN TOWARDS HIGHWAY 95 NEAR LUNING. DEBRIS FLOWS AND MUDSLIDES ARE POSSIBLE IN AREAS OF STEEP TERRAIN. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LUNING AND AREAS ALONG HIGHWAY 95 EAST OF HAWTHORNE TO MINA. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING AND DEBRIS FLOWS NEAR RECENTLY BURNED AREAS ARE EXTREMELY DANGEROUS AND CAN DESTROY STRUCTURES AND WASHOUT BRIDGES AND ROADS. DEBRIS FLOWS OFTEN CONTAIN MASSIVE BOULDERS...BURNED TREES...AND LARGE AMOUNTS OF SEDIMENT AND ASH MOVING AT HIGH RATES OF SPEED. PEOPLE LIVING BELOW BURNED AREAS SHOULD TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. && LAT...LON 3858 11851 3857 11809 3831 11807 3833 11851 $$ FUENTES
2 follow-up statements
921 WGUS75 KREV 070213 FFSREV FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RENO NV 713 PM PDT WED AUG 6 2014 NVC021-070315- /O.CON.KREV.FF.W.0020.000000T0000Z-140807T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MINERAL NV- 713 PM PDT WED AUG 6 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM PDT FOR CENTRAL MINERAL COUNTY... AT 705 PM PDT...THE PUBLIC REPORTED A THUNDERSTORM PRODUCING FLASH FLOODING IN THE WARNED AREA. A SPOTTER NEAR MILE MARKER 29 ON HIGHWAY 95 REPORTED WATER OVERFLOWING ONTO THE HIGHWAY FROM THE ROADSIDE DRAINAGE DITCHES. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. A FEW INCHES OF FAST FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. && LAT...LON 3858 11851 3857 11809 3831 11807 3833 11851 $$ SNYDER
118 WGUS75 KREV 070315 FFSREV FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RENO NV 815 PM PDT WED AUG 6 2014 NVC021-070325- /O.EXP.KREV.FF.W.0020.000000T0000Z-140807T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MINERAL NV- 815 PM PDT WED AUG 6 2014 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL MINERAL COUNTY... LAT...LON 3858 11851 3857 11809 3831 11807 3833 11851 $$ SNYDER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 1:40 PM PDT, 4 hours 44 minutes earlier.
Area forecast discussion, Aug 6, 1:40 PM PDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 140 PM PDT WED AUG 6 2014 .SYNOPSIS... MOISTURE WILL REMAIN IN PLACE THROUGH THURSDAY AS THE LOW PRESSURE OVER CALIFORNIA WEAKENS. SHOWER AND THUNDERSTORM COVERAGE WILL BE MORE TYPICAL OF SUMMER, ESPECIALLY THURSDAY, DEVELOPING ALONG THE SIERRA THEN MOVING OFF TO THE EAST. ANOTHER LOW PRESSURE APPROACHING THE WEST COAST COULD KEEP THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS GOING INTO EARLY NEXT WEEK. MUCH WARMER TEMPERATURES WILL RETURN TODAY AND REMAIN NEAR NORMAL FROM THURSDAY THROUGH NEXT WEEK. && .SHORT TERM... STRETCHED OUT UPPER LOW LOCATED NEAR THE CA/NV BORDER JUST NORTH OF BIH SHOULD SLOWLY LIFT EAST NORTHEAST TONIGHT. WEAK JET ON THE SOUTH SIDE OF THIS LOW SHOULD PROVIDE EXTRA LIFT ACROSS SRN AND ERN NEVADA...BUT LIMITED HELP TO CONVECTION HERE. PRESENCE OF SLIGHTLY COOLER AIR ALOFT ALONG WITH LESS OVERALL CLOUD COVER AND BETTER HEATING SOUTH OF HIGHWAY 50 SHOULD RESULT IN SCATTERED SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS OVER THE SRN 1/3 OF THE CWA THIS AFTERNOON AND EVENING. TO THE NORTH THE REMNANTS OF THE OLD DEFORMATION AXIS COMBINED WITH THE HEATING ON THE PERIPHERY OF THE CLOUD BAND OVER THE AREA SHOULD ALLOW SHOWERS AND AND THUNDERSTORMS...MAINLY ISOLATED...TO DEVELOP. MORE SCATTERED ACTIVITY IS POSSIBLE NORTH OF A LINE FROM LOVELOCK TO SUSANVILLE THIS AFTERNOON AND EVENING. ACTIVITY SHOULD DECREASE WITH SUNSET. PARTIAL CLEARING TONIGHT WILL ALLOW FOG TO DEVELOP IN THE MARTIS AND SIERRA VALLEYS AND OTHER VALLEYS WHERE SURFACE MOISTURE IS ABUNDANT AFTER TWO DAYS OF PERIODIC RAINS. LIGHT FLOW THURSDAY AND RESIDUAL MOISTURE SHOULD ALLOW FOR TERRAIN DRIVEN ACTIVITY AS DIFFERENTIAL HEATING BECOMES THE DOMINANT FORCING MECHANISM. HARD TO PIN DOWN WHERE THE HIGHEST POPS WILL BE...BUT THE GENERAL THINKING IS WITH A LACK OF LOW TO MID FLOW ACTING TO ORGANIZE STORMS...THE BEST CHANCES SHOULD BE NEAR AND JUST EAST OF THE SIERRA AND RANGES IN FAR WRN NV. TEMPS RISE TO NEAR AVERAGE GIVEN BETTER HEATING. ANOTHER WAVE APPROACHES THE REGION ON FRIDAY...BUT MOST OF THE FORCING WITH THIS WAVE STAYS NORTH OF THE REGION. STILL...ITS PRESENCE SHOULD PRODUCE SLIGHTLY STRONGER SW FLOW. THIS WOULD LEAD TO A POSSIBILITY OF STORMS PUSHING OUT OF THE TAHOE BASIN BY LATE AFTERNOON/EARLY EVENING. THIS WAS ACCOUNTED FOR IN THE FORECAST. 20 .LONG TERM...SATURDAY THROUGH WEDNESDAY... FEW CHANGES IN THE LONG TERM FORECAST THROUGH THE MIDDLE OF NEXT WEEK. MODELS CONTINUE TO DEVELOP A CLOSED LOW OFF THE CALIFORNIA COAST. CONFIDENCE IMPROVING IN THIS DEVELOPMENT AS IT HAS BEEN DEPICTED IN THE LAST SEVERAL RUNS IN ALL GLOBAL MODELS. UNCERTAINTIES IN THE FORECAST HINGE AROUND POSITION OF THE LOW WHICH HAS BEEN INCONSISTENT RUN TO RUN. HAVE TRENDED FORECAST BASED ON THE ENSEMBLE MEAN WHICH POSITIONS THE LOW OFF THE CENTRAL CALIFORNIA COAST. THIS WOULD PLACE THE SIERRA IN SOME FAVORABLE DEFORMATION PARTICULARLY ON MONDAY. IF THIS IDEA HOLDS WOULD NEED TO INCREASE POPS BUT WITH THE AFOREMENTIONED RUN CONSISTENCY ISSUES WILL STILL GO WITH A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY TROUGH MONDAY. MOST MODELS PUSHING THE LOW TO THE EAST BY TUESDAY WHICH WOULD LEAD TO DRIER CONDITIONS AND A WARMING TREND. FUENTES && .AVIATION... SHOWERS AND THUNDERSTORMS POSSIBLE THROUGH THIS EVENING WITH BEST POTENTIAL FOR KMMH WHERE CLEAR SKIES MAY ALLOW STRONGER SURFACE BASED INSTABILITY WITH A 20% CHANCE OF THUNDERSTORMS. A 5-10% CHANCE OF THUNDERSTORMS FOR KTRK/KTVL/KRNO/KCXP. MVFR/IFR CONDITIONS POSSIBLE NEAR SHOWERS AND STORMS WITH HEAVY RAIN AND GUSTY OUTFLOW WINDS TO 40 KTS POSSIBLE. RECENT RAINFALL AND CLEARING SKIES TONIGHT MAY RESULT IN AREAS OF FOG FOR KTRK AND THE MARTIS VALLEY AREA. FOR TUESDAY LOW PRESSURE WILL REMAIN ALONG THE WEST COAST WITH BEST CHANCE OF SHOWERS AND THUNDERSTORMS WEST OF SUSANVILLE-HAWTHORNE WITH STORM CHANCES 15-20% FOR THE SIERRA TERMINALS AND 15% FOR KNRO/KCXP. FUENTES && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 6, 1:39 PM PDT, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 139 PM PDT WED AUG 6 2014 CAZ073-NVZ001-062100- MINERAL AND SOUTHERN LYON COUNTIES-MONO- 139 PM PDT WED AUG 6 2014 ...STRONG THUNDERSTORM NEAR MONO LAKE... AT 129 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR MONO LAKE. THIS STORM WAS NEARLY STATIONARY. FREQUENT LIGHTNING...HEAVY RAIN...SMALL PEA SIZE HAIL...AND GUSTY WINDS TO 45 MPH WITH AREAS OF BLOWING DUST...WILL OCCUR WITH THIS STORM. MOTORISTS TRAVELING ON STATE ROUTE/POLE LINE ROAD MAY ENCOUNTER HEAVY DOWNPOURS AND REDUCED VISIBILITY. && LAT...LON 3830 11895 3831 11864 3785 11872 3785 11899 TIME...MOT...LOC 2035Z 135DEG 2KT 3805 11881 TF
Special weather statement, Aug 6, 2:39 PM PDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 239 PM PDT WED AUG 6 2014 CAZ073-NVZ001-062230- MINERAL AND SOUTHERN LYON COUNTIES-MONO- 239 PM PDT WED AUG 6 2014 ...STRONG STORM WITH HEAVY RAINFALL NEAR MONO LAKE... AT 233 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM PRODUCING HEAVY RAINFALL AND OCCASIONAL LIGHTNING ABOUT 5 MILES EAST OF MONO LAKE. OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER HOUR...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH THIS STORM. MOTORISTS ALONG HIGHWAY 120 MAY ENCOUNTER BLINDING DOWNPOURS AND STANDING WATER. && LAT...LON 3840 11898 3839 11866 3775 11869 3781 11903 TIME...MOT...LOC 2135Z 090DEG 12KT 3796 11886 TF
Special weather statement, Aug 6, 3:28 PM PDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
328 PM PDT WED AUG 6 2014
CAZ073-NVZ001-062330-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-
328 PM PDT WED AUG 6 2014
...STRONG THUNDERSTORM SOUTH OF BRIDGEPORT...
AT 323 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES NORTH OF CONWAY SUMMIT...OR 7 MILES
SOUTH OF BRIDGEPORT. THIS STORM WAS NEARLY STATIONARY.
HEAVY RAIN WITH AMOUNTS NEAR ONE INCH IN 30 MINUTES...SMALL PEA SIZE
HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH THIS STORM.
MOTORISTS TRAVELING ALONG HIGHWAY 395 WILL ENCOUNTER BLINDING
DOWNPOURS AND STANDING WATER ON THE ROADWAY.
&&
LAT...LON 3843 11945 3850 11903 3784 11892 3782 11922
3790 11923 3790 11926 3795 11932 3805 11932
3809 11939
TIME...MOT...LOC 2225Z 024DEG 2KT 3816 11918
TFLocal storm report, Aug 6, 4:41 PM PDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
441 PM PDT WED AUG 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL N CONWAY SUMMIT 38.09N 119.18W
08/06/2014 E1.00 INCH MONO CA TRAINED SPOTTER
A TRAINED SPOTTER REPORTED HAIL ESTIMATED AT ABOUT A HALF
INCH ALONG CONWAY SUMMIT.
0438 PM HAIL 7 S BRIDGEPORT 38.16N 119.22W
08/06/2014 E0.50 INCH MONO CA DEPT OF HIGHWAYS
CALTRANS REPORTED 1/2 INCH HAIL ACCUMULATED 4 TO 5 INCHES
DEEP STOPPING TRAFFIC ON HIGHWAY 395.
&&
ZTOLBYSpecial weather statement, Aug 6, 4:47 PM PDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
447 PM PDT WED AUG 6 2014
CAZ071-070030-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
447 PM PDT WED AUG 6 2014
...STRONG THUNDERSTORM ON HIGHWAY 89 BETWEEN CALPINE AND GRAEAGLE...
AT 439 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 4 MILES NORTHWEST OF CALPINE...OR 8 MILES
SOUTHEAST OF GRAEAGLE...AND MOVING SOUTHWEST AT 10 MPH.
OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...PENNY SIZE HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH
THIS STORM.
* LOCATIONS AFFECTED THROUGH 515 PM PDT INCLUDE...CALPINE...SATTLEY
AND CA 89 AT SIERRA-PLUMAS CO LINE.
&&
LAT...LON 3982 12056 3974 12035 3954 12044 3955 12046
3960 12047 3970 12064
TIME...MOT...LOC 2347Z 063DEG 6KT 3970 12050Special weather statement, Aug 6, 5:24 PM PDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 524 PM PDT WED AUG 6 2014 NVZ001-070115- MINERAL AND SOUTHERN LYON COUNTIES- 524 PM PDT WED AUG 6 2014 ...STRONG THUNDERSTORMS DEVELOPING IN SOUTHERN MINERAL COUNTY... AT 518 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 17 MILES SOUTHWEST OF MINA...OR 23 MILES NORTHWEST OF COALDALE...AND MOVING WEST AT 5 MPH. OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER HOUR...PENNY SIZE HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH THIS STORM. * LOCATIONS AFFECTED THROUGH 615 PM PDT INCLUDE STATE ROUTE 360 SOUTHWEST OF TONOPAH JUNCTION. && LAT...LON 3836 11872 3853 11832 3820 11805 3792 11840 TIME...MOT...LOC 0021Z 095DEG 3KT 3817 11826 TF
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 5:24 PM PDT | Special Weather Statement | REV | Mineral | 51 min |
| Aug 6, 6:02 PM PDT | Areal Flood Advisory | REV | Mineral | 118 min |
| Aug 6, 6:56 PM PDT | Flash Flood Warning | REV | Mineral | 2 hr |
| Aug 6, 8:35 PM PDT | Flash Flood Warning | REV | Douglas | 3 hr |
| Aug 6, 10:04 PM PDT | Flash Flood Warning | REV | Douglas | 3 hr |
| Aug 7, 4:42 PM PDT | Special Weather Statement | REV | 48 min |
Nearby
Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.